Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 201, NWS North Platte, NE

July 13, 2023Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2023, 4:23 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2023, 4:23 PM MDT (22:23 UTC)
Expired
Jul 13, 2023, 5:15 PM MDT
In force
52 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 4:58 PM MDTTSTM WND DMG13 W Merriman, NELarge trees downed...greater than 4 inches in diameter.
Jul 13, 5:11 PM MDTHAIL 112 Sw Merriman, NE
Jul 13, 5:15 PM MDTHAIL 112 Sw Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS53 KLBF 132223
SVRLBF
NEC031-161-132315-
/O.NEW.KLBF.SV.W.0201.230713T2223Z-230713T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
423 PM MDT Thu Jul 13 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...
  Northeastern Sheridan County in the Panhandle of Nebraska...

* Until 515 PM MDT.

* At 423 PM MDT, a severe thunderstorm was located near Wakpamni, or
  17 miles east of Pine Ridge, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Gordon, Merriman, Eli, Irwin, Highway 27 crossing the Niobrara
  River, Intersection of Highway 20 and Irwin Road, Shell Lake State
  Wildlife Management Area, Rock Hill, Bayonne, Intersection of
  Highway 27 and Mills Road, Hoover Lake, Highway 61 Crossing The
  Niobrara River and Intersection of Highway 61 and Shadbolt Road.

This includes the following highways...
 Highway 20 between mile markers 101 and 151.
 Highway 61 between mile markers 207 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10159 4284 10117 4251 10218 4300 10240
TIME...MOT...LOC 2223Z 304DEG 33KT 4310 10222 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Gomez
2 follow-up statements
021 
WWUS53 KLBF 132246
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
446 PM MDT Thu Jul 13 2023

NEC031-161-132315-
/O.CON.KLBF.SV.W.0201.000000T0000Z-230713T2315Z/
Cherry NE-Sheridan NE-
446 PM MDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 445 PM MDT, a severe thunderstorm was located 9 miles southeast 
of Wakpamni, or 16 miles northeast of Gordon, moving southeast at 35 
mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Gordon, Merriman, Hoover Lake, Eli, Highway 61 Crossing The Niobrara
River, Irwin, Intersection of Highway 61 and Shadbolt Road,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 105 and 151.
 Highway 61 between mile markers 207 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10159 4284 10117 4253 10212 4300 10232
TIME...MOT...LOC 2245Z 304DEG 33KT 4298 10198 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Gomez
413 
WWUS53 KLBF 132305
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
505 PM MDT Thu Jul 13 2023

NEC031-161-132315-
/O.CON.KLBF.SV.W.0201.000000T0000Z-230713T2315Z/
Cherry NE-Sheridan NE-
505 PM MDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

At 505 PM MDT, a severe thunderstorm was located near Merriman, or 20
miles south of Martin, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Merriman, Hoover Lake, Eli, Highway 61 Crossing The Niobrara River,
Irwin, Intersection of Highway 61 and Shadbolt Road, Intersection of
Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area,
Bayonne and Rock Hill.

This includes the following highways...
 Highway 20 between mile markers 112 and 151.
 Highway 61 between mile markers 207 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4300 10159 4284 10117 4258 10198 4300 10221
TIME...MOT...LOC 2305Z 304DEG 33KT 4288 10178 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:05 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 13, 2:05 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
305 PM CDT Thu Jul 13 2023

.SYNOPSIS...
Issued at 301 PM CDT Thu Jul 13 2023

Key messages...

* The potential for severe thunderstorms is expected late this
  afternoon and evening across much of north central and western
  Nebraska with large hail and strong winds being the main concerns.

* Near daily thunderstorm chances expected Friday through the middle
  of next week although the severe risk remains low at this time.

* Temperatures remain slightly below normal through the weekend
  before rising to near normal for the first part of next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 301 PM CDT Thu Jul 13 2023

The main story in the short term is the potential for severe
thunderstorms by late this afternoon and lasting into the evening
hours as a trough pushes across the Nebraska.

At this time, thunderstorm initiation has been limited to northern
Nebraska and into the northern Sandhills where a lingering boundary
and increasing instability are present. Latest meso guidance shows
CAPE values approaching 2500 to 3500 J/kg across this region along
with low level lapse rates above 8 C/km. At this time, these storms
appear to only be producing some small hail and brief gusty winds,
but expect increasing severe potential over the next hour or two as
the storms move into an increasing favorable environment.

Further to the south across the central Sandhills and into southwest
Nebraska, the environment remains favorable, but significant
convective inhibition remains over the area. Latest guidance
supports rapidly decreasing CIN though over the past few hours and
confidence that this will continue over the next couple of hours is
high. After this occurs, expect a rapid increase in convection
across the region with discrete supercells initially. The main
threats with these storms will be damaging hail up to 2 inches or
higher in diameter through the rest of the afternoon and into early
evening. As the evening progresses, the latest hi-res models are
hinting at supercells congealing into a line with high winds
(potentially up to 65 to 70 mph) being the main threat as well as
some hail up to 1 inch in diameter.

As the environment becomes worked over and instability lessens by
late evening and early Friday morning, the main threat will become
heavy rainfall. There is some concern regarding how the overnight
activity will progress, which may result in little to no heavy
rainfall. However, confidence is high enough to put a mention here
as this seems to be the most likely scenario.

Heading into Friday, the picture becomes a bit more fuzzy. Lingering
showers around daybreak and lasting through mid-morning may impact
any later convection across the region. Much like Thursday, if some
breaks in the showers/clouds can be achieved, there is a small
potential for some isolated thunderstorms again in the late
afternoon and evening. At this time, though, confidence remains low
in any thunderstorms and therefore severe thunderstorms are not
expected on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM CDT Thu Jul 13 2023

A series of disturbances will keep active weather in place through
the weekend and into the middle of next week. Near daily
afternoon/evening thunderstorms will impact portions of western or
north central Nebraska. At this time, the severe risk is low, but
may impact afternoon/evening outdoor activities through the extended
period.

For temperatures, active weather and periodic cloud cover will keep
temperatures just below normal in the low to mid 80s through Sunday
(normal is upper 80s to low 90s). A gradual warming trend is
expected by the beginning of next week with highs returning to near
normal. Low temperatures remain fairly steady just below normal (low
60s) through Wednesday night in the upper 50s to low 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Jul 13 2023

Scattered thunderstorms are expected this afternoon and evening
across western and north central Nebraska. Outside of any
thunderstorm activity VFR conditions are expected to prevail.
Winds will be locally gusty and variable near any thunderstorm,
otherwise winds should remain generally less than 15 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Kulik
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Taylor
Hazardous weather outlook, Jul 13, 3:01 PM MDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
401 PM CDT Thu Jul 13 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-142115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
401 PM CDT Thu Jul 13 2023 /301 PM MDT Thu Jul 13 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are possible across much of the area this
morning into the early afternoon, but the severe potential is low.

The severe potential increases this afternoon and evening,
especially for areas primarily along and west of Highway 83. The
primary threats will be very large hail of golf ball sized or larger
and strong winds up to 60 mph. In addition, an isolated tornado
cannot be ruled out. Storms should decrease intensity by mid evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible Friday into the
weekend. The severe potential will be limited with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Taylor

In the hours before

Special weather statement, Jul 13, 1:29 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
229 PM CDT Thu Jul 13 2023

NEZ005-132015-
Eastern Cherry NE-
229 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Merritt Reservoir, or 12 miles southwest of
Valentine, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Big Alkali Lake State Wildlife Management Area, Highway 97 crossing
the Niobrara River and Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 201 and 218.
 Highway 97 between mile markers 123 and 138.
 Highway 83 between mile markers 193 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4266 10082 4283 10079 4282 10025 4256 10030
TIME...MOT...LOC 1929Z 277DEG 18KT 4274 10071

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Taylor
Special weather statement, Jul 13, 2:36 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service North Platte NE
336 PM CDT Thu Jul 13 2023

NEZ005-008-132115-
Brown NE-Eastern Cherry NE-
336 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of east central Cherry
and west central Brown Counties through 415 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Valentine National Wildlife Refuge, or 19 miles
southeast of Valentine, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnstown, Wood Lake and Moon Lake.

This includes Highway 20 between mile markers 212 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4260 10051 4274 10037 4260 9988 4237 10012
TIME...MOT...LOC 2036Z 305DEG 18KT 4263 10037

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez
Local storm report, Jul 13, 2:37 PM MDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
337 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             10 SW Valentine         42.77N 100.69W
07/13/2023  E1.00 inch       Cherry             NE   Public

&&

Taylor
Special weather statement, Jul 13, 2:43 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM CDT Thu Jul 13 2023

NEZ005-132115-
Eastern Cherry NE-
343 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Cherry
County through 415 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Valentine, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Schlagel Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 202 and 204, and between mile
markers 206 and 216.
 Highway 97 between mile markers 136 and 139.
 Highway 83 between mile markers 194 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4273 10072 4285 10060 4273 10027 4255 10043
TIME...MOT...LOC 2043Z 296DEG 23KT 4275 10060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez
Local storm report, Jul 13, 3:39 PM MDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
439 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             7 WSW Johnstown         42.52N 100.18W
07/13/2023  M1.00 inch       Brown              NE   Trained Spotter

&&

RK
Special weather statement, Jul 13, 4:09 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
509 PM CDT Thu Jul 13 2023

NEZ008-009-132245-
Brown NE-Rock NE-
509 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of west central Rock
and east central Brown Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ainsworth, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hofeld Lake and Jones Lake.

This includes Highway 183 between mile markers 168 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4239 9995 4255 9982 4245 9946 4224 9965
TIME...MOT...LOC 2209Z 301DEG 33KT 4244 9981

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:54 PM MDTSpecial Weather StatementLBFGarden51 min
Jul 13, 4:16 AM MDTSpecial Weather StatementLBFLogan29 min
Jul 13, 4:59 AM MDTSpecial Weather StatementLBFLincoln46 min
Jul 13, 8:03 AM MDTSpecial Weather StatementLBFHooker57 min
Jul 13, 9:30 AM MDTSpecial Weather StatementLBFThomas60 min
Jul 13, 9:38 AM MDTSpecial Weather StatementLBFLincoln52 min
Jul 13, 1:29 PM MDTSpecial Weather StatementLBFCherry46 min
Jul 13, 1:59 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCherry46 min
Jul 13, 2:36 PM MDTSpecial Weather StatementLBFBrown39 min
Jul 13, 2:43 PM MDTSpecial Weather StatementLBFCherry32 min
Jul 13, 2:57 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry48 min
Jul 13, 4:09 PM MDTSpecial Weather StatementLBFBrown36 min
Jul 13, 4:50 PM MDTSpecial Weather StatementLBFDawes25 min
Jul 13, 5:01 PM MDTSevere Thunderstorm WarningLBFGarden44 min
Jul 13, 5:13 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 13, 5:34 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith41 min
Jul 13, 5:46 PM MDTSevere Thunderstorm WarningLBFCherry44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.